Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 36, NWS Albuquerque, NM

August 15, 2006Chaves County, Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 15, 2006, 10:05 PM MDT for Chaves County, Lincoln County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2006, 10:05 PM MDT (04:05 UTC)
Expired
Aug 16, 2006, 12:45 AM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Chaves County, NM, Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 118 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 4.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 160407
FFWABQ
NMC005-027-160645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1005 PM MDT TUE AUG 15 2006

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN CENTRAL NEW MEXICO
  WEST CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1245 AM MDT

* AT 1005 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A CLUSTER OF THUNDERSTORMS 15 TO 30 MILES 
  WEST AND SOUTHWEST OF ROSWELL. THE STORMS PRODUCING THE HEAVY 
  RAIN WERE NEARLY STATIONARY. ROUTE 70 BETWEEN PICACHO AND 
  ROSWELL AS WELL AS ARROYOS AND SMALL STREAMS TO THE SOUTH WILL BE 
  MOST AFFECTED. FLOOD OR NEAR FLOOD LEVEL FLOWS MAY ALSO IMPACT 
  ARROYOS AND SMALL STREAMS EMPTYING INTO THE PECOS RIVER NEAR AND 
  SOUTH OF ROSWELL AFTER 11 PM OR MIDNIGHT.    

ADDITIONAL RAINFALL AMOUNTS OF ONE AND A HALF TO 3 INCHES ARE 
POSSIBLE IN THE WARNED AREA.

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS.

LAT...LON 3315 10517 3317 10446 3350 10452 3347 10508

$$


43
2 follow-up statements
000 
WGUS75 KABQ 160546
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1145 PM MDT TUE AUG 15 2006

NMC005-027-160645-
CHAVES-LINCOLN-
1145 PM MDT TUE AUG 15 2006

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR
SOUTHEASTERN LINCOLN AND CENTRAL CHAVES COUNTIES...

AT 1143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED 11 MILES SOUTHWEST OF ROSWELL. THE THUNDERSTORM WITH
EXCESSIVE RAIN WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  BITTER LAKE WILDLIFE REFUGE...
  DEXTER...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL
WAS CONTINUING OVER THE WARNED AREA. ADDITIONAL FLASH FLOODING IS
EXPECTED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3297 10511 3300 10436 3375 10433 3347 10508

$$

16
000 
WGUS75 KABQ 160648
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1248 AM MDT WED AUG 16 2006

NMC005-027-160700-
CHAVES-LINCOLN-
1248 AM MDT WED AUG 16 2006

...THE FLASH FLOOD WARNING HAS EXPIRED AT 1245 AM MDT FOR
SOUTHEASTERN LINCOLN AND CENTRAL CHAVES COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT MODERATE TO 
HEAVY RAINFALL CONTINUED ACROSS THE HIGHWAY 285 CORRIDOR IN
CHAVES COUNTY...BUT HAD ENDED IN LINCOLN COUNTY.  ROSWELL POLICE
REPORTED SOME LOCALIZED STREET FLOODING IN THE SOUTH PART OF THE 
CITY...BUT NO FLOODING WAS REPORTED AT LOW WATER CROSSINGS BETWEEN 
ROSWELL AND HAGERMAN.  

AS RAIN CONTINUES TO MOVE EAST...MAJOR FLOODING IS NO LONGER 
EXPECTED IN LINCOLN OR CHAVES COUNTY.  THUS...THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER...AN ARROYO AND SMALL 
STREAM FLOOD ADVISORY WILL BE ISSUED DUE THE THE CONTINUED THREAT 
OF MINOR STREET FLOODING AND HIGH FLOWS IN ARROYOS AND SMALL 
STREAMS.

LAT...LON 3297 10511 3300 10436 3375 10433 3347 10508

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:34 PM MDT, 7 hours 31 minutes earlier.

Area forecast discussion, Aug 15, 2:34 PM MDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
234 PM MDT TUE AUG 15 2006

.DISCUSSION...CONTINUED SHOWERS AND THUNDERSTORMS SOME WITH HEAVY
RAINFALL FOR MOST OF NORTH AND CENTRAL NEW MEXICO TONIGHT INTO
WEDNESDAY.

THE WET TREND WILL CONTINUE AS THE MID TO UPPER LVL FLOW REMAINS
PARKED OVER NM. THE UPPER HIGH OVER THE SOUTHEAST ONLY MOVES
SLIGHTLY KEEPING THE MOISTURE OVERHEAD. MULTIPLE SMALL DISTURBANCES
WILL MOVE OVER THE STATE AND TRIGGER SHOWERS AND THUNDERSTORMS. ONE
OVER THE BOOTHEEL THIS AFTERNOON IS POISED TO TRACK OVER THE
SOUTHWESTERN AND CENTRAL PART OF OUR CWA THE EVENING. THIS SHOULD
ENHANCE ACTIVITY. WITH RECENT RAINS IN MC KINLEY AND SANTA FE
COUNTIES AND THE TRACK OF THE UPPER DISTURBANCE WILL INCLUDE THESES
COUNTIES IN THE FLASH FLOOD WATCH. ALSO THE MOISTURE WILL REMAIN IN
PLACE OVER ALREADY RAIN SOAKED AREAS...THEREFORE WILL EXTEND WATCH
THRU WEDNESDAY AFTERNOON. HEAVY RAINFALL IS STILL POSSIBLE OVER THE
EAST CENTRAL PLAINS UNDER STRONG THUNDERSTORMS BUT FLOODING PROBLEMS
SHOULD BE MORE LOCALIZED AND THIS AREA SHOULD BE ABLE TO HANDLE MORE
RAINFALL SO WILL USE LOCALIZED SHORT FUSED PRODUCTS TO COVER. AN
UPPER TROF WILL MOVE EAST OVER THE NORTHWEST USA WHICH WILL BRING
SLIGHTLY DRYER AIR INTO THE NORTHWEST PLATEAU OF NM LATE WEDNESDAY
AND THURSDAY AND A DECREASE IN PRECIP POTENTIAL. THE UPPER RIDGE
CONTINUES TO RESIDE OVER THE SOUTHEAST USA THROUGH THE WEEKEND
KEEPING MOST OF NM UNDER THE MOISTURE PLUME WITH THE NORTHWEST
PLATEAU AND FAR WESTERN MTNS ON THE FRINGE OF THE MAIN MOISTURE
AXIS. EXPECT SHOWERS AND THUNDERSTORMS EACH DAY THROUGH NEXT WEEK
WITH MULTIPLE MOISTURE BURSTS ALTHOUGH WITH A FEW EASTERLY WAVES
THAT WRAP AROUND THE WESTERN PART OF THE HIGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  87  59  91 /  60  30  10  10
GALLUP..........................  54  82  53  84 /  60  30  10  10
GRANTS..........................  55  80  53  84 /  70  40  20  10
GLENWOOD........................  60  87  59  90 /  60  40  30  30
CHAMA...........................  47  75  46  79 /  70  50  40  20
LOS ALAMOS......................  54  77  53  81 /  80  50  30  20
RED RIVER.......................  42  71  43  71 /  70  60  40  30
TAOS............................  53  78  49  84 /  60  50  40  20
SANTA FE........................  54  79  54  83 /  70  50  40  20
SANTA FE AIRPORT................  56  80  56  86 /  70  50  30  20
ESPANOLA........................  58  85  54  89 /  80  40  30  20
ALBUQUERQUE HEIGHTS.............  63  83  64  87 /  60  50  30  20
ALBUQUERQUE VALLEY..............  62  84  63  88 /  60  50  30  20
ALBUQUERQUE FOOTHILLS...........  60  83  60  87 /  60  50  30  20
ALBUQUERQUE WEST MESA...........  61  83  61  89 /  60  50  30  20
SOCORRO.........................  60  82  60  88 /  70  60  30  20
SANDIA PARK/CEDAR CREST.........  50  73  51  81 /  70  60  40  20
MORIARTY/ESTANCIA...............  53  80  55  86 /  70  60  40  20
CARRIZOZO.......................  59  82  59  83 /  60  70  30  30
RUIDOSO.........................  53  76  55  74 /  70  70  40  40
RATON...........................  56  82  53  85 /  40  30  30  20
LAS VEGAS.......................  53  78  53  81 /  70  50  40  30
ROY.............................  60  82  58  82 /  40  40  30  30
CLAYTON.........................  61  84  62  88 /  40  30  30  20
SANTA ROSA......................  61  83  59  89 /  40  40  30  30
TUCUMCARI.......................  65  88  65  91 /  50  30  30  20
FORT SUMNER.....................  64  87  65  88 /  50  30  30  30
CLOVIS..........................  64  88  65  88 /  50  30  30  20
PORTALES........................  64  87  65  88 /  50  30  30  20
ROSWELL.........................  68  87  69  89 /  60  40  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NMZ002-NMZ003-
NMZ008-NMZ009-NMZ010-NMZ011-NMZ014-NMZ015-NMZ016-NMZ017-
NMZ019- NMZ026.

&&

23
Hazardous weather outlook, Aug 15, 6:01 AM MDT, 16 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON AUG 14 2006

NMZ001>021-026-161200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF SOUTHERN AND
CENTRAL NEW MEXICO THROUGH THE OVERNIGHT HOURS. EXPECT SLOW MOVING
STORMS TO PRODUCE LOCALLY HEAVY RAINFALL. RAINFALL RATES OF ONE TO
THREE INCHES PER HOUR ARE EXPECTED. LOCALES ALONG THE CONTINENTAL
DIVIDE MAY EXPERIENCE LOCALIZED RAINFALL AMOUNTS UPWARDS OF 2 TO 4
INCHES BY EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. HOWEVER...
DEEP MOISTURE COMBINED WITH UPPER LEVEL DISTURBANCES SHOULD ALLOW
SLOW MOVING THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINS WEDNESDAY
AFTERNOON AND EVENING ACROSS CENTRAL AND WESTERN NEW MEXICO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...
RISING WATER LEVELS...OR LOCAL FLOODING THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

DPORTER

In the hours before

Special weather statement, Aug 15, 6:45 PM MDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
645 PM MDT TUE AUG 15 2006

NMZ011>013-016>021-026-160200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-QUAY COUNTY-ROOSEVELT COUNTY-
645 PM MDT TUE AUG 15 2006

...THUNDERSTORMS WITH HEAVY RAIN FROM NEAR RUIDOSO NORTHEAST
TO TUCUMCARI...

THE FOCUS OF HEAVY RAIN SHOWERS WAS SHIFTING TO SOUTH CENTRAL AND
AND EAST CENTRAL NEW MEXICO DURING EARLY EVENING. STORMS HAVE
INCREASED AND BECOME MORE ACTIVE EAST OF RUIDOSO AND STRETCHING
NORTHEAST TO SANTA ROSA AND TUCUMCARI.

BY MID EVENING STORMS WITH HEAVY RAIN THAT MAY PROMPT LOCAL FLOOD
ADVISORIES OR WARNINGS WILL BE ALONG AN AXIS BETWEEN ROSWELL AND
TUCUMCARI WITH ADDITIONAL STORMS NORTH OF INTERSTATE 40 BETWEEN LAS
VEGAS AND CLAYTON.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE HEAVY RAIN
OR FLASH FLOOD WARNINGS. DANGEROUS WATER LEVELS WILL BE ESPECIALLY
HARD TO DETECT AS THE EVENING DARKNESS INCREASES.

03
Special weather statement, Aug 15, 7:57 PM MDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
757 PM MDT TUE AUG 15 2006

NMZ013-160300-
QUAY COUNTY-
757 PM MDT TUE AUG 15 2006

...LINE OF STRONG THUNDERSTORMS MOVING INTO WESTERN QUAY COUNTY...

AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM QUAY TO 5 MILES SOUTHWEST OF RAGLAND TO HOUSE TO NEAR
TUCUMCARI. MOVEMENT WAS NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FORREST AND MCALISTER.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

SEVERE WEATHER IS NOT EXPECTED FROM THESE STORMS. WARNINGS ARE NOT
ANTICIPATED AT THIS TIME.

16

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:58 PM MDTFlash Flood WarningABQQuay4 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.